Alert archive / Nevada / Dust Storm Warnings in 2013

Dust Storm Warning 2, NWS Reno, NV

July 2, 20134 counties in Nevada

NWS Reno, NV issued this dust storm warning at Jul 2, 2013, 5:07 PM PDT for 4 counties in Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2013, 5:07 PM PDT (00:07 UTC)
Expired
Jul 2, 2013, 8:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 2, 2:28 PM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 2:28 PM PDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
228 PM PDT TUE JUL 2 2013

.SYNOPSIS...
HIGH PRESSURE AND RECORD HEAT WILL PERSIST THROUGH WEDNESDAY
BEFORE TEMPERATURES COOL SOME GOING INTO THE THE HOLIDAY WEEKEND.
ABUNDANT MOISTURE WILL RESULT IN THUNDERSTORMS WITH LOCALLY HEAVY
RAIN, STRONG GUSTY WINDS AND FREQUENT LIGHTNING THROUGH
INDEPENDENCE DAY. THUNDERSTORM CHANCES WILL DIMINISH FRIDAY AND BE
LIMITED MAINLY TO MONO AND MINERAL COUNTIES OVER THE WEEKEND.

&&

.SHORT TERM...
UPPER RIDGE WILL PERSIST FOR ONE MORE DAY WEDNESDAY BEFORE
BREAKING DOWN INDEPENDENCE DAY IN RESPONSE TO A TROUGH MOVING INTO
THE PACNW. TEMPERATURES WILL LIKELY BREAK RECORDS AGAIN WEDNESDAY
AFTERNOON BEFORE COOLING LATE WEEK. DID NOT CHANGE TOO MUCH AS
HIGHS WILL BE HEAVILY DEPENDENT ON CLOUD COVER. RIGHT NOW, THE
AREA SHOULD BE IN THE WAKE OF AN EXITING UPPER LEVEL SHORTWAVE
FEATURE WITH ENOUGH DRYING IN THE MID LEVELS TO RESULT IN ANOTHER
SUNNY START FOR MUCH OF THE SIERRA AND WESTERN NV. SMOKE FROM THE
RED ROCK FIRE WILL CONTINUE TO PRODUCE HAZY CONDITIONS THROUGH
WEDNESDAY AS A GENERAL LIGHT NORTH GRADIENT PERSISTS (UNLESS
SIGNIFICANT RAIN OCCURS OVER THE FIRE).

MAIN ATTENTION THE NEXT COUPLE OF DAYS WILL BE THE THUNDERSTORM
THREAT. ABUNDANT MOISTURE CONTINUES OVER REGION ON WESTERN
PERIPHERY OF UPPER HIGH WITH LIGHT SOUTH-SOUTHEAST FLOW ALOFT AND
LITTLE IF ANY LOW LEVEL FLOW THROUGH WEDNESDAY. MODELS DO SHOW
VERY SUBTLE SHORTWAVE FEATURE ROTATING AROUND UPPER HIGH INTO
WESTERN NV THIS EVENING WHICH WAS COMBINING WITH PLENTY OF
INSTABILITY TO FIRE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
EASTERN SIERRA SOUGH OF TAHOE- RENO THIS AFTERNOON. THIS
CONVECTION WILL CONTINUE TO PUSH NORTH INTO THE TAHOE BASIN AND FAR
WESTERN NV THIS EVENING BEFORE DIMINISHING AFTER SUNSET. BOTH THE
GFS/NAM THEN SHOW SHORTWAVE CONTINUING NORTHWARD OVERNIGHT AND
INTERACTING WITH WEAK LOW LEVEL FRONTAL BOUNDARY. SO INCREASED
POPS A BIT FAR NORTH OVERNIGHT FOR THIS POTENTIAL.

ON WEDNESDAY, MOISTURE INCREASES FURTHER WITH PWATS APPROACHING AN
INCH. LOW LEVEL FLOW IS VERY WEAK WITH CORFIDI VECTORS LESS THAN
10KT SUGGESTING SLOW STORM MOTIONS AND TRAINING OF STORMS OFF
TERRAIN. SO FLASH FLOOD POTENTIAL WILL INCREASE, ESPECIALLY WHERE
HEAVY RAINS HAVE ALREADY OCCURRED. TWO AREAS OF FOCUS WILL BE THE
EASTERN SIERRA WEST OF HIGHWAY 95 AND UP TO THE RENO-TAHOE AREAS
AND ALONG BOUNDARY FROM SUSANVILLE TO GERLACH. A FLASH FLOOD WATCH
MAY BE NEEDED FOR THESE AREAS AND WILL LET THE NIGHT SHIFT ASSESS
THIS EVENINGS RAIN TOTALS AND TAKE ANOTHER LOOK AT THE 00Z MODEL
RUNS.

ON INDEPENDENCE DAY, THE FLOW WILL BEGIN TO TURN MORE SOUTHWEST
ALOFT AS TROUGH MOVES INTO THE PACNW AND FAVORABLE RIGHT ENTRANCE
REGION OF UPPER TROUGH MOVES ACROSS THE NORTHERN SIERRA AND
WESTERN NV. STORMS WILL BE A BIT FASTER MOVING BUT STRONGER DUE TO
THE INCREASE IN SYNOPTIC SCALE FORCING/SHEAR. SO WHILE LOCALLY
HEAVY RAIN WILL STILL BE POSSIBLE, THE THREAT WILL TURN MORE TO
HAIL AND STRONG OUTFLOW WINDS WITH STORMS SPREADING FURTHER EAST
TO INCLUDE THE BASIN AND RANGE. HOHMANN

.LONG TERM...FRIDAY THROUGH TUESDAY...
FEW CHANGES IN THE LONG TERM AS OPERATIONAL MODELS CONTINUE TO BE IN
RELATIVELY GOOD AGREEMENT ON A LONG WAVE TROUGH DROPPING INTO THE
PACIFIC NW. DID BUMP UP WINDS A BIT IN NORTHERN NEVADA WITH THE
INCOMING TROUGH. THE JET ASSOCIATED WITH THIS TROUGH IS WEAK AND
WILL ONLY BRUSH BY NORTHERN CA/NV, HOWEVER, IT WILL HELP KEEP
TEMPERATURES BELOW RECORD LEVEL FOR THE WEEKEND.

SUNDAY AND MONDAY THE HIGH PRESSURE WILL BEGIN TO TO REBUILD OVER
THE GREAT BASIN. THIS RIDGE WILL NOT BE AS AMPLIFIED AS THE ONE
DURING THE FIRST WEEK OF JULY THAT BROUGHT AN EXTENDED PERIOD OF
RECORD BREAKING TEMPERATURES TO NORTHERN CA/NV. TEMPERATURES WILL
REMAIN IN THE MID TO UPPER 90S IN WESTERN NEVADA AND THE MID TO
UPPER 80S IN THE SIERRA WHICH IS ABOUT 6-8 DEGREES ABOVE NORMAL.

THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY AND SATURDAY MAINLY IN
MONO, MINERAL AND SOUTHEAST CHURCHILL COUNTIES. THUNDERSTORMS FOR
FRIDAY AND SATURDAY SHOULD BE MORE ISOLATED AND LESS STRONG THAN
EARLIER IN THE WEEK AS THE UPPER LEVEL INSTABILITY WEAKENS. TOLBY

&&

.AVIATION...
THUNDERSTORMS WILL FIRE ALONG THE EASTERN SIERRA AND WESTERN
NEVADA EACH AFTERNOON THROUGH INDEPENDENCE DAY. THE PRIMARY THREAT
THIS EVENING WILL BE LOCALLY HEAVY RAIN, SMALL HAIL AND DOWNBURST
WINDS 40-50KT IN THE LOWER TERRAIN AND 30-40KT IN THE SIERRA
VALLEYS. CONVECTION WILL DIMINISH FOR AREAS SOUTH OF I-80 AROUND
SUNSET BUT MAY CONTINUE OVER NORTHEAST CA-NORTHWEST NV INTO THE
NIGHTTIME HOURS.

ON WEDNESDAY, STORMS WILL BE VERY SLOW MOVING AND BE CAPABLE OF
PRODUCING HEAVY RAIN WITH A POTENTIAL FOR URBAN FLOODING AND
ISOLATED FLASH FLOODING. HOHMANN

&&

.FIRE WEATHER...
MAIN THREAT THROUGH WEDNESDAY WILL BE FROM ISOLATED LIGHTNING
STRIKES OUTSIDE THE MAIN CORES. THESE STRIKES COULD COMBINE WITH
GUSTY OUTFLOW WINDS TO 40-50 MPH TO CREATE ERRATIC FIRE WEATHER
CONDITIONS FOR EXISTING FIRES AND ANY NEW STARTS. OTHERWISE STORMS
ARE GOING TO BE VERY SLOW MOVING WITH HEAVY DOWNPOURS, LOCALLY AN
INCH OR MORE POSSIBLE. OVERALL, HUMIDITY WILL BE UP SLIGHTLY
OVERNIGHT BUT REMAIN GENERALLY THE SAME WEDNESDAY AFTERNOON (10-20
PERCENT) AS TEMPERATURES EXCEED RECORDS FOR ONE MORE DAY. MID
SLOPES WILL TEND TO RECOVER SLOWLY WHERE RAINFALL DOES NOT OCCUR.

ON THURSDAY, FLOW ALOFT WILL INCREASE AND ALLOW FOR STORMS TO
BEGIN MOVING FASTER AS THEY PUSH OUT INTO THE BASIN AND RANGE.
STORMS WILL ALSO BE STRONGER WITH SIGNIFICANT LIGHTNING POTENTIAL
AND VERY STRONG OUTFLOW WINDS. A FIRE WEATHER WATCH WILL BE IN
EFFECT FOR THE BASIN AND RANGE THURSDAY. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING NVZ453.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ001-004.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ003-005.

CA...HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY CAZ070.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jul 2, 7:22 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
722 AM PDT TUE JUL 2 2013

CAZ070>073-NVZ001>005-031400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
722 AM PDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WITH STRONG HIGH PRESSURE OVER THE REGION RECORD BREAKING HEAT CAN
BE EXPECTED AGAIN THIS AFTERNOON ACROSS WESTERN NEVADA AND THE
EASTERN SIERRA. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WITH ANY
THUNDERSTORMS WILL BE STRONG OUTFLOW WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSEASONABLY HOT CONDITIONS WILL CONTINUE INTO WEDNESDAY ACROSS
THE REGION. THE RECORD BREAKING HEAT SHOULD END BY THURSDAY BUT
CONDITIONS WILL STILL BE WARM WITH AFTERNOON HIGH TEMPERATURES 5
TO 10 DEGREES ABOVE NORMAL.

THUNDERSTORMS WILL BE WIDESPREAD AGAIN ON WEDNESDAY ACROSS
THE REGION...WITH GUSTY WINDS...HAIL AND LOCALIZED HEAVY RAIN
POSSIBLE THROUGH AT LEAST THURSDAY. THUNDERSTORMS CHANCES WILL
DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 2, 3:32 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
332 PM PDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NNW MARKLEEVILLE      38.77N 119.82W
07/02/2013  E0.25 INCH       ALPINE             CA   TRAINED SPOTTER

            QUARTER INCH DIAMETER HAIL IN MARKLEEVILLE.

0323 PM     HAIL             5 ESE GARDNERVILLE      38.90N 119.65W
07/02/2013  E0.25 INCH       DOUGLAS            NV   TRAINED SPOTTER

            QUARTER INCH DIAMETER HAIL IN GARDNERVILLE.

&&

MYRICK
Local storm report, Jul 2, 3:44 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 NW BLAIRSDEN          39.79N 120.65W
07/02/2013  E0.88 INCH       PLUMAS             CA   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED 4 MILES WEST OF PORTOLA.

&&

MYRICK
Local storm report, Jul 2, 3:55 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 NW RENO               39.59N 119.89W
07/02/2013  E0.25 INCH       WASHOE             NV   NWS EMPLOYEE

            QUARTER INCH DIAMETER HAIL REPORTED IN NORTHWEST RENO.

&&

MYRICK
Local storm report, Jul 2, 4:21 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 E SLOAT               39.87N 120.72W
07/02/2013  E0.88 INCH       PLUMAS             CA   TRAINED SPOTTER

            NICKEL DIAMETER SIZED HAIL REPORTED IN SLOAT.

0412 PM     HAIL             VERDI                   39.80N 120.18W
07/02/2013  E0.25 INCH       PLUMAS             CA   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED WEST OF VERDI OFF INTERSTATE 80.

0412 PM     TSTM WND GST     5 N RENO                39.61N 119.82W
07/02/2013  M64.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            64 MPH GUST OBSERVED AT RENO NWS OFFICE.

&&

MYRICK
Special weather statement, Jul 2, 4:36 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
436 PM PDT TUE JUL 2 2013

NVZ004-030100-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
436 PM PDT TUE JUL 2 2013

...GUST FRONT WITH BLOWING DUST MOVING ACROSS CHURCHILL COUNTY INTO
PERSHING COUNTY...

AT 429 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG GUST FRONT WITH BLOWING DUST ALONG A LINE EXTENDING FROM 13
MILES WEST OF LAHONTAN RESERVOIR TO 28 MILES SOUTHEAST OF
FALLON...AND MOVING NORTHEAST AT 30 MPH.

STRONG GUSTY WINDS TO 55 MPH...WITH AREAS OF BLOWING DUST...WILL
OCCUR THROUGH 6 PM.

* LOCATIONS AFFECTED INCLUDE...

FERNLEY...DIXIE VALLEY...FALLON...FRENCHMAN...HAZEN AND LAHONTAN
RESERVOIR.

INTERSTATE 80 NEAR FERNLEY AND HIGHWAYS 50 AND 95 WILL BE IMPACTED
BY STRONG ERRATIC WINDS AND BLOWING DUST. VISIBILITIES MAY DROP TO
BELOW ONE HALF MILE.

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 4009 11863 3960 11761 3908 11844 3947 11937
TIME...MOT...LOC 2333Z 229DEG 24KT 3954 11927 3916 11844

CS
Local storm report, Jul 2, 4:49 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
449 PM PDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLASH FLOOD      FLORISTON               39.40N 120.01W
07/02/2013                   NEVADA             CA   DEPT OF HIGHWAYS

            MUDSLIDE OVER INTERSTATE 80 NEAR THE CALIFORNIA NEVADA
            STATE LINE. CALTRANS IS REPORTING ON THEIR WEBSITE THAT
            INTERSTATE 80 IS CLOSED IN BOTH DIRECTIONS.

&&

MYRICK

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:10 PM PDTSpecial Weather StatementREV65 min
Jul 2, 6:15 PM PDTSpecial Weather StatementREV60 min
Jul 2, 10:37 PM PDTFlash Flood WatchREVDouglas, Lyon, Storey, Washoe22 hr
Jul 3, 4:25 PM PDTSpecial Weather StatementREV50 min
Jul 3, 2:58 PM PDTSpecial Weather StatementREVTuolumne32 min
Jul 3, 3:42 PM PDTSevere Thunderstorm WarningREVMono33 min
Jul 3, 4:40 PM PDTSevere Thunderstorm WarningREVPlacer35 min
Jul 3, 4:45 PM PDTAreal Flood AdvisoryREVMono3 hr

Nearby

Dust Storm Warnings in Nevada, 2013Every dust storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.